Thunderstorm Wind, Lawrence
- When
- June 4, 5:45 PM CST
- Where
- Lawrence County, Mt Vernon
- Measured
- 52 kt (60 mph)
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.100, -93.833
Numerous trees and power lines were blown down near Mount Vernon. Damage was confined to roofs and a street light.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Numerous trees and power lines were blown down near Mount Vernon. Damage was confined to roofs and a street light.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 4, 1:35 PM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 PM CDT TUE JUN 4 2002 PRIMARY FORECAST CONCERN WILL BE FLOODING POTENTIAL TONIGHT AND WEDNESDAY. CONVECTION NUDGING ITS WAY SOUTHEASTWARD ALONG AND BEHIND A SAGGING COLD FRONT THAT STRETCHED FROM NEAR MOLINE IL TO CHANUTE KS. WATER VAPOR SHOWS A WELL DEFINED TROUGH PUSHING ACROSS THE ROCKIES WITH A SHORTWAVE EJECTING NORTHEAST ACROSS THE OKLAHOMA PANHANDLE. RUC SHOWS UPPER DIVERGENCE INCREASING AHEAD OF THIS IMPULSE AND RADAR GIVES EVIDENCE OF THIS AS WELL. ISOLATED STORMS HAVE FORMED ACROSS SOUTHERN MISSOURI IN TROPICAL LIKE AIRMASS. PLENTY OF MOISTURE POOLING AHEAD OF THE FRONT WITH SURFACE DEWPOINTS NEAR 70 ACROSS THE OZARKS. LAPS SOUNDING OVER SPRINGFIELD SHOWED CAPES OF 3800 J/KG AND A LIFTED INDEX OF -8. THE FRONT WILL ONLY DRIFT SLOWLY SOUTHEAST TONIGHT AS UPPER FLOW BACKS IN ADVANCE OF THE APPROACHING TROUGH. I AM CONCERNED ABOUT FLOOD POTENTIAL ACROSS MUCH OF THE AREA BUT ESPECIALLY SOUTHWEST MISSOURI AND FAR SOUTHEAST KANSAS TONIGHT THROUGH WEDNESDAY MORNING. GOOD LOW LEVEL MOISTURE CONVERGENCE...PERSISTENT UPPER LEVEL DIVERGENCE ...850 MB DEWPOINTS NEAR 15 DEGREES...PRECIPITABLE WATER VALUES NEAR 2 INCHES...AND A SLOW MOVING FRONT ALL SUPPORT HEAVY RAIN POTENTIAL. WILL ISSUE A FLOOD WATCH FOR ALL BUT SOUTH CENTRAL MISSOURI. ISOLATED SEVERE STORMS WITH LARGE HAIL POSSIBLE BEHIND THE FRONT AND PERHAPS A WET MICROBURST ALONG THE FRONT...BUT OVERALL SEVERE RISK LOOKS LOW. ONGOING CONVECTION WILL CONTINUE THROUGH WEDNESDAY MORNING AND GRADUALLY SHIFT SOUTHWARD. MOST OF THE RAIN DURING THE AFTERNOON SHOULD BE FOCUSED SOUTH OF I-44. HEAVY RAINFALL THREAT WILL SPREAD INTO SOUTH CENTRAL MISSOURI BUT INTENSITY OF CONVECTION IS IN QUESTION. CLOUDS...SHOWERS...AND A NORTHEAST WIND WILL BRING A SIGNIFICANTLY COOLER DAY. LESS HUMID AIRMASS WILL MAKES ITS WAY INTO THE REGION BY THURSDAY AS THE SURFACE HIGH BUILDS OVER THE AREA. A WARMING TREND WILL BEGIN FRIDAY AND CONTINUE INTO THE WEEKEND. STILL UNCERTAINTY WITH PROGRESSION OF THE NEXT TROUGH AND ASSOCIATED FRONT. WILL CONTINUE WITH RAIN CHANCES SUNDAY AND INCLUDE MONDAY AS WELL. ISC GRIDS HAVE BEEN SENT. .SGF... MO...FLOOD WATCH FROM 400 PM CDT TUESDAY UNTIL NOON CDT WEDNESDAY FOR ZONES MOZ055>058...MOZ066>071...MOZ077>081...MOZ088>095...MOZ101>104. KS...FLOOD WATCH FROM 400 PM CDT TUESDAY UNTIL NOON CDT WEDNESDAY FOR ZONES KSZ073...KSZ097...KSZ101. FOSTER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE JUN 4 2002 ...SEVERE THUNDERSTORMS AND LOCALIZED FLOODING POSSIBLE LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING... * EXPECTED WEATHER HAZARDS... HEAVY RAINFALL IN EXCESS OF 2 INCHES AND LOCALIZED FLOODING. HAIL UP TO ONE INCH IN DIAMETER. WIND GUSTS UP TO 60 MPH. * AREAS AFFECTED AND TIMING... SEVERE STORMS POSSIBLE NORTH OF A NEOSHO TO OSAGE BEACH LINE BETWEEN 5 AND 11 PM. LOCALIZED FLOODING POSSIBLE NORTH OF A NEOSHO TO OSAGE BEACH LINE AFTER 5 PM...AND NORTH OF A BRANSON TO ROLLA LINE AFTER 9 PM. * DISCUSSION... A COLD FRONT WILL PUSH SLOWLY INTO SOUTHERN MISSOURI TONIGHT AND INTERACT WITH A VERY MOIST AND UNSTABLE AIRMASS. THE THREAT OF SEVERE STORMS WILL SPREAD INTO SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI BY LATE AFTERNOON AS THE FRONT AND ASSOCIATED COMPLEX OF STORMS SPREAD SOUTHEAST. ATMOSPHERIC PROFILES SUGGEST LARGE HAIL WILL BE THE PRIMARY THREAT WITH STORMS ALONG AND BEHIND THE FRONT. ANY STORMS THAT DEVELOP AHEAD OF THE FRONT WILL HAVE THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. THE THREAT OF SEVERE WEATHER WILL LIKELY DIMINISH LATE TONIGHT AS THE STORMS SPREAD ACROSS THE MISSOURI OZARKS. THE SLOW MOVING FRONT AND VERY MOIST AIRMASS WILL ALSO SUPPORT LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES. ALTHOUGH THE HEAVIEST AMOUNTS WILL FALL OVER RELATIVELY SMALL AREAS...LOCALIZED FLOODING COULD DEVELOP...ESPECIALLY WHERE STORMS MOVE REPEATEDLY OVER THE SAME AREAS. THE HIGHEST RISK OF FLOODING WILL BE NORTHWEST OF A BRANSON TO ROLLA LINE. * SPOTTER ACTIVATION OUTLOOK... ACTIVATION POSSIBLE NORTH OF A NEOSHO TO OSAGE BEACH LINE BETWEEN 5 AND 11 PM. * EXTENDED OUTLOOK... THE THREAT OF HEAVY RAIN AND LOCALIZED FLOODING WILL CONTINUE WEDNESDAY MORNING...MAINLY SOUTH OF A JOPLIN TO ROLLA LINE. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 PM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0422 PM 5 S STOVER MO .88 INCH HAIL
06/04/02 MORGAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Springfield radar (KSGF), 41 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301262.